Wyoming, 2023

Hail in Wyoming, September 21, 2023

September 21, 2023 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe and produced hail to quarter size in Wright.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe and produced hail to quarter size in Wright.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 21, 4:17 PM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Sep 21, 4:17 PM MST, 2 hours 23 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
517 PM MDT Thu Sep 21 2023

.DISCUSSION...(This Evening Through Thursday)
Issued at 1249 PM MDT Thu Sep 21 2023

Water vapor shows main upper low over eastern OR with distinct
short wave ejecting northeast across the Central Plains. At the
surface, low continues to deepen over eastern CO with inverted
trof extending northeast into central SD. Convection is ongoing
over south-central SD.

Ongoing convection over south-central SD will continue through the
afternoon, then slowly lift northeast tonight with ejecting short
wave. Training of storms in that area has increased the flooding
threat somewhat for that area, but so far much of the heavier
precip has fallen in sandy soils. There remains some threat for a
few strong to severe storms in that area as well where the best
instability (although most elevated) resides. Shear is not too
impressive, though. Any activity that develops through tonight
further west should be more isolated to scattered in nature.

On Friday, upper low will shift into eastern ID/western WY by late
afternoon. Next ejecting wave will actually arrive fairly early in
the day, with most CAMs suggesting convection will get going in
our southwest third of zones by mid morning, then lift quickly
northeast across our area during the rest of the
morning/afternoon. Best threat for severe weather will be
east/southeast of the Black Hills where better instability/shear
will reside, but timing may be an issue given the early arrival
of the wave. Even if surface based convection is limited,
elevated instability if plentiful. Heavy rain remains a threat
given widespread precipitable waters of 150-200 percent of normal.

Upper low shifts into far western SD Saturday morning, and into
north-central SD by late afternoon. Scattered to widespread
showers expected, with best severe threat east of our area.
However, guidance suggests quite a bit dry air getting entrained
into the upper low, so showers may be more on and off versus
steady through the day.

On Sunday, precip chances will decrease as upper low shifts
further east, with high temps a few degrees warmer than Saturday.
Upper ridge then moves overhead and bring dry and warmer weather
for early in the week. Maybe some more precip chances for mid next
week with another trof potentially moving in.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 515 PM MDT Thu Sep 21 2023

Widespread -shra/tsra across southcentral SD will continue to
slowly drift east through the evening hours. Isold -tsra
developing across the Black Hills will diminish also by 01Z. As a
warm front lifts north across the region...look for MVFR/sct IFR
cigs to develop across the area by 12z Friday, along with areas of
light rain. The MVFR/IFR cigs and scattered light rain will
continue across the region through most of the day Friday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Johnson
AVIATION...Hintz
Hazardous weather outlook, Sep 21, 9:25 AM MST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1025 AM MDT Thu Sep 21 2023

SDZ012-013-024>032-041>044-046-047-049-072>077-WYZ054>060-221300-
Butte-Northern Meade Co Plains-Northern Black Hills-
Northern Foothills-Rapid City-Southern Foothills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Western Fall River-
Northern Oglala Lakota-Northern Jackson-Bennett-Mellette-Todd-
Tripp-Sturgis/Piedmont Foothills-Southern Meade Co Plains-
Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota-
Southern Jackson-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston County Plains-Newcastle-
Northeastern Crook-
1025 AM MDT Thu Sep 21 2023 /1125 AM CDT Thu Sep 21 2023/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include include large hail, damaging winds and locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another round of storms is expected on Friday. Isolated to
scattered severe storms may be possible. Primary hazards include
large hail, damaging winds and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-014-078-221300-
Harding-Northern Perkins-Ziebach-Southern Perkins-
1025 AM MDT Thu Sep 21 2023

This Hazardous Weather Outlook is for portions of northwestern
South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms are expected this
afternoon and tonight. Severe weather is not expected at this
time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Friday. Locally heavy rainfall
will be possible. While a few storms could be strong each day,
widespread severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The Rapid City radar (KUDX), 217 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
September 21, 6:40 PM MST
Where
Campbell County, Wright
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.750, -105.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129698.